Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Linear Meromorphic Differential Equations:
a Modern Point of View

Author: V. S. Varadarajan
Journal: Bull. Amer. Math. Soc. 33 (1996), 1-42
MSC (1991): Primary 34A20, 13N05
MathSciNet review: 1339809
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A large part of the modern theory of differential equations in the complex domain is concerned with regular singularities and holonomic systems. However the theory of differential equations with irregular singularities has a long history and has become very active in recent years. Substantial links of this theory to the theory of algebraic groups, commutative algebra, resurgent functions, and Galois differential methods have been discovered. This survey attempts a general introduction to some of these aspects, with emphasis on reduction theory, asymptotic analysis, Stokes phenomena, and certain moduli problems.

References [Enhancements On Off] (What's this?)

  • 1 B. Riemann, Beiträge zur Theorie der durch die Gauss'sche Reihe $F(\alpha , \beta , \gamma , x)$ darstellbaren Funktionen, Abh. Kon. Ges. d. Wiss. zu Göttingen VII Math. Classe, A-22 (1857); Collected Papers (Raghavan Narasimhan, ed.), Springer-Verlag, Berlin, 1990, pp. 99--119.
  • 2 J. Gray, (a) Fuchs and the theory of differential equations, Bull. Amer. Math. Soc. 10, No. 1 (1984), 1--26, MR 85h:0102b; (b) Linear Differential Equations and Group Theory from Riemann to Poincaré, Birkhäuser, Boston, Basel, 1986, MR 85h:0102a.
  • 3 V.I. Arnold and Yu.S. Il'yashenko, Dynamical Systems I, vol. 1 of Encyclopaedia of Mathematical Sciences (D.V. Anosov and V.I. Arnold, eds.), Springer, New York, 1988.
  • 4 (a) V.S. Varadarajan, Meromorphic Differential Equations, Expositiones Mathematicae 9, No.2 (1991), 97--188, MR 91i:32024; (b) Some remarks on meromorphic differential equations with simple singularities, Bull. Calcutta Math. Soc. Diamond Jubilee Volume (1983), 49--61, MR 87k:35051; (c) A. Treibich Kohn, Un resultat de Plemelj, ``Mathematique et Physique ", Sem. Ecole. Norm. Sup. (eds. L. Boutet de Monvel, A. Douady, and J. L. Verdier), Birkhäuser, 1983.
  • 5 (a) D. Bertrand, Travaux récent sur les points singuliers des équations différentielle linéaires, Springer Lecture Notes in Mathematics-Sém. Bourbaki, 1978/79, Exposés 525--542, 770(1980); (b) Groupes algébriques et équations différentielles linéaires, Sém. Bourbaki, 1991--1992, Exposé n$^\circ $ 750, (c) A. Beauville, Monodromie des systèmes différentiels linéaires à pôles simples sur la sphère Riemann, Sém. Bourbaki, 1992--1993, Exposé n$^\circ $ 765.
  • 6 (a) D. V. Anosov and A. Bolibruch, The Riemann--Hilbert problem, The Steklov Mathematical Institute, Moscow, Vieweg, 1994, MR 95d:32024; (b) V. Kostov, Fuchsian linear systems on ${\c }{\mathbf{P} }^1$ and Riemann--Hilbert's problem, Prépublication Université de Nice (1991); Fuchsian linear systems on ${\c }{\mathbf{P} }^1$ and the Riemann--Hilbert problem, C. R. Acad. Sci. Paris. Ser. I, t. 315 (1992), 143--148; (c) K. Iwasaki, H. Kimura, S. Shimomura, and M. Yoshida, From Gauss to Painlevé : a modern theory of special functions, Vieweg, 1991, MR 94a:34007; (d)
    K. Iwasaki, Moduli and deformation for Fuchsian projective connections on a Riemann surface, Jour. of the Fac. of Sci., Univ. of Tokyo, Sec. IA 38 (1991), 431--531; (e)Fuchsian moduli on a Riemann surface--its Poisson structure and Poincaré--Lefschetz duality, Pacific Jour. Math. 135 (1992), 319--340, MR 93i:32028; (f) M. F. Singer, An outline of differential Galois theory, Computer algebra and differential equations (E. Tournier, ed.), Academic Press, 1991, pp. (1--57), MR 91a:12011; (g) Moduli of linear differential equations on the Riemann sphere with fixed Galois groups, Pacific. Jour. of Math. 160, 343--395.
  • 7 J. P. Ramis, (a) Phénomène de Stokes et filtration Gevrey sur le groupe de Picard--Vessiot, C. R. Acad. Sci. Paris, Ser. I, t. 301 (1985), 165--167, MR 86k:12012; (b) Phénomène de Stokes et resommation, C. R. Acad. Sci. Paris, Ser. I, t. 301 (1985), 99--102, MR 86k:12011; (c) Filtration Gevrey sur le groupe de Picard--Vessiot d'une équation différentielle irréguliere, Preprint IMPA, Rio de Janeiro45 (1985); (d) Irregular connections, savage $\pi _1$, and confluence, Conference in KAtata, Taniguchi Foundation, Preprint, 1988; (e) Les series $k$-summables et leurs applications, Analysis, microlocal analysis and relativistic quantum field theory, Springer Lecture Notes in Physics 126 (1980), 178--197; (f) Confluence and resurgence, Jour. Fac. Sci. Univ. Tokyo, Sec. IA, 36 (1989), 703--716; (g) Divergent series and holomorphic dynamical systems, Preprint, 1993.
  • 8 D.G. Babbitt and V.S. Varadarajan, (a) Formal reduction of meromorphic differential equations: a group theoretic view, Pacific J. Math. 108 (1983), 1--80, MR 86b:34010; (b) Deformations of nilpotent matrices over rings and reduction of analytic families of meromorphic differential equations, Mem. Amer. Math. Soc. 55 (325) (1985), MR 87i:12014; (c) Local Moduli for meromorphic differential equations, Astérisque 169--170 (1989), 1--217, MR 91e:32017; (d) Some remarks on the asymptotic existence theorem for meromorphic differential equations, Jour. of the Fac. of Sci, Univ. of Tokyo, Sec IA, 36 (1989), 247--262, MR 91b:34006; (e) Meromorphic connections with irregular singularities : some problems, Katata conference and workshop, Taniguchi Foundation (1987), Preprint; (f) Local moduli for meromorphic differential equations. I. The Stokes sheaf and its cohomology, UCLA, preprint (1985); (g) Local isoformal deformation theory for meromorphic differential equations near an irregular singularity (M. Hazewinkel and M. Gerstenhaber, eds.), Deformation theory of algebras and structures and applications, NATO ASI Series C. Mathematical and Physical Sciences, Vol. 247, Kluwer Academic Publishers, 1988, pp. 583-700; (h) D. G. Babbitt, Groupes algébriques et réduction formelle de systèmes différentielles linéaires, Publ. Math. Univ. Pierre et Marie Curie 84 (1986--87), II.1--II.16.
  • 9 (a) P. Deligne, Equations Différentielles à points singuliers régulier, Springer Lecture Notes in Mathematics 163 (1970), MR 54:5232; (b) Letters to Malgrange, December 12, 1976; 22 August, 1977; April, 1978; Letters to Varadarajan, 4 January, 1986, 2 February, 1986; Letters to Ramis, January 1, 1986; February 25, 1986; February 28, 1986; (c) Catégories tannakiennes, Grothendieck Festschrift (P. Cartier et al., eds.), Birkhäuser, 1991, pp. 111--195.
  • 10 (a) Yu. Manin, Moduli Fuchsiani, Ann. Sc. Norm. Sup. Pisa 19 (1965), 113--126, MR 31:4815; (b) N. Katz, Nilpotent connections and the monodromy theorem: application of a result of Turrittin, Publ. Math. IHES 39 (1970), 207--238, MR 45:271.
  • 11 A. Borel et al., Algebraic $D$-Modules, Academic Press Inc., Boston/New York, 1987, MR 89g:32014.
  • 12 M. Hukuhara, (a) Sur les points singuliers des équations différentielles linéaires, II, Jour. Fac. Sci. Hokkaido Univ. 5 (1937), 123--166.(b) Sur les points singuliers des équations différentielles linéaires, III, Jour. Fac. Sci. Kyushu Univ. 2 (1942), 125--137, MR 9:92i.
  • 13 H. Turrittin, Convergent solutions of ordinary differential equations in the neighborhood of an irregular singular point, Acta Math. 93 (1955), 27--66, MR 16:925a.
  • 14 A.H.M. Levelt, Jordan decomposition for a class of singular differential operators, Arkiv för matematik 13(1) (1975), 1--27, MR 58:17962.
  • 15 (a) E. Fabry, Sur les intégrales des équations différentielles linéaires à coefficients rationnels, Thése, Paris, 1885; (b) H. Poincaré, Sur les intégrales des équations linéaires, Acta Math. 8 (1986), 295--344.
  • 16 (a) W. Balser, Zum Einzigkeitssatz in der Invariantentheorie meromorpher Differentialgleichungen, Jour. für die reine und angewandte Mathematik 318 (1980), 51--82, MR 82d:34006; (b) W. Balser, W. Jurkat, and D. Lutz, A general theory of invariants for meromorphic differential equations; Part II, Proper invariants, Funkcialaj Ekvacioj 22 (1979), 257--283, MR 83m:34003b; (c) W. Jurkat, Meromorphe Differentialgleichungen, Springer Lecture Notes in Math 637 (1978), MR 82a:34004.
  • 17 G. Appleby, Nilpotent matrices over discrete valuation rings, Thesis, UCLA, 1993.
  • 18 W. Wasow, (a) Asymptotic expansions for ordinary differential equations, Dover, 1987; (b) Linear Turning Point Theory, Springer-Verlag, New York, 1985, MR 86f:34114.
  • 19 W. Bruns, E. G. Evans, Jr. and P.A. Griffith, Syzygies, Ideals of Height Two, and Vector Bundles, J. of Algebra 67 (1980), 143-162, MR 82e:13009.
  • 20 F. Beukers and G. Heckman, Monodromy for the hypergeometric function $_nF_{n-1}$, Inventiones Math. 95 (1989), 325--354, MR 90f:11034.
  • 21 (a) P. Candelas, X. C. de la Ossa, P. S. Green, and L. Parkes, A pair of Calabi-Yau manifolds as an exactly soluble superconformal theory, Nucl. Phys. B 359 (1991), 21--74, MR 93b:32029; (b) A. Cadavid and S. Ferrara, Picard-Fuchs equations and the moduli space of super conformal field theories, Phys. Lett. B 267 (1991), 193-199 MR 92i:32022; (c) D. R. Morrison, Picard--Fuchs equations and mirror maps for hypersurfaces, Essays on Mirror Manifolds (S. T. Yau, ed.), International Press, 1992, MR 94b:32035.
  • 22 Harish--Chandra, (a) Some results on differential equations and their applications, Proc. Nat. Acad. Sci. USA 45 (1959), 1763--1764; (b) Some results on differential equations, Collected Papers, Volume III, Springer Verlag, 1984, MR 85e:01061c.
  • 23 I. M. Gel'fand, Collected papers, Volume III, Part V, Springer Verlag, 1989, MR 90d:01091.
  • 24 M. Yoshida, Fuchsian differential equations, Vieweg, 1987, MR 90f:32025.
  • 25 (a) G. J. Heckman and E. M. Opdam, Root systems and hypergeometric functions, I. Comp. Math. 64 (1988), 329--352; III. Comp. Math. 67 (1988), 21-49; IV. Comp. Math. 67 (1988), 191-209; MR 89b:58192a; (b) G. J. Heckman, Root systems and hypergeometric functions, II. Comp. Math. 64 (1987), 353--373, MR 89b:58192b.
  • 26 (a) R. Sommeling, Characteristic classes for irregular singularities, Thesis, University of Nijmegen, 1993; (b) A. H. M. Levelt, Stabilizing differential operators: a method for computing invariants at irregular singularities, Differential equations and computer algebra (M. F. Singer, ed.), pp. 181--228, Academic Press, 1991., MR 92h:34013; (c) D. G. Babbitt and V. S. Varadarajan, Formal differential equations containing a parameter, Differential equations and computer algebra (M. F. Singer, ed.), Academic Press, 1991, pp. (77--111), MR 92i:32023.
  • 27 (a) H. Majima, Asymptotic analysis for integrable connections with irregular singular points, Springer Lecture Notes in Mathematics, 1984, p. (1075), MR 86e:58004; (b) A. H. M. Levelt and A. van den Essen, Irregular singularities in several variables, Mem. Amer. Math. Soc. 40 (1982), MR 84e:13031.
  • 28 B. Malgrange, Remarques sur les équations différentielles à points singulier irréguliers, Equations Différentielles et Systèmes de Pfaff dans le champ complexe, Springer Lecture Notes in Mathematics 712 (1979), MR 80k:14019.
  • 29 Y. Sibuya, Stokes phenomena, Bull. Amer. Math. Soc. 83 (1977), 1075--1077, MR 56:720.
  • 30 M. Loday--Richaud, Stokes phenomenon, multisummability, and differential Galois groups, Prépublications, Université de Paris--Sud Mathematiques, Orsay, 1992.
  • 31 J. P. Ramis and Y. Sibuya, Hukuhara's domains and fundamental existence and uniqueness theorems for asymptotic solutions of Gevrey type, Asymptotic Analysis 2 (1989), 39--94, MR 90k:58209.
  • 32 A. Duval and C. Mitschi, Matrices de Stokes et groupe de Galois des équations hypergeometriques confluents generalisées, Pacific J. of Math 138 (1989), 25--56, MR 91c:14015.
  • 33 C. Mitschi, Groupe de Galois différentiel des équations hypergéométriques confluentes gén-
    , C. R. Acad. Sci. Paris, t. 309, Ser. I (1989), 217--220, MR 91a:12010.
  • 34 (a) W. Balser, B. L. J. Braaksma, J. P. Ramis, and Y. Sibuya, Asymptotic analysis, Multisummability of formal power series solutions of linear ordinary differential equations 5 (1991), 27--45, MR 93f:34011; (b) B. L. J. Braaksma, Multisummability and Stokes multipliers for linear meromorphic differential equations, J. Diff. Equations 92 (1991), 45--75, MR 93c:34010.
  • 35 (a) J. Ecalle, Les fonctions résurgents, Publ. Math. Orsay, I, II. (1981); III. (1985), MR 87k:32009; (b) W. Balser, From divergent power series to analytic functions: theory and applications of multisummable power series, Lecture Notes in Mathematics, Springer, vol. 1582, 1994; (c) Y. Sibuya, Gevrey asymptotics and Stokes multipliers, Differential equations and computer algebra (M. F. Singer, ed.), Academic Press, 1991, pp. (131--147); (d) B. Candelpergher, J. C. Nosmas, and F. Pham, Approche de la résurgence, Hermann, Paris, 1993, MR 95e:34005; (e) J. P. Ramis and J. Martinet, Théorie de Galois différentielle et resommation, Differential equations and computer algebra (E. Tournier, ed.), Academic Press, 1990, pp. 117--214., MR 91d:12014; (f) Elementary acceleration and multisummability, Publ. Univ. Louis Pasteur, 1990.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 34A20, 13N05

Retrieve articles in all journals with MSC (1991): 34A20, 13N05

Additional Information

V. S. Varadarajan
Affiliation: Department of Mathematics, University of California at Los Angeles, Los Angeles, CA 90095-1555

Received by editor(s): October 24, 1994
Received by editor(s) in revised form: June 22, 1995
Additional Notes: This is a revised and expanded version of an invited hour talk at the AMS meeting in Portland, Oregon, June 15, 1991. Due to various personal circumstances its preparation has been delayed till now.
Article copyright: © Copyright 1996 American Mathematical Society